Salicylate poisoning

Aspirin (acetylsalicylic acid) found commonly in OTC medications and used both as an anti-platelet agent and an anti-inflammatory analgesic. Its use in under 16s is very limited because of the association with Reye’s syndrome.

In overdose it causes a variety of symptoms – nausea,vomiting, sweating and tinnitus. Dizziness tachycardia and hyperventilation also occur. More severe poisoning can lead to delirium, agitation and convulsions.

Salicylates stimulate the respiratory centre of the brain and uncouple oxidative phosphorylation

Aspirin is rapidly hydrolysed to salicylate in the GI tract and blood. Systemic acidosis increases transfer to the brain. Salicylate is mainly excreted in the urine – alkalinisation of the urine increases renal secretion

Phase 1 of toxicity – hyperventilation resulting from direct respiratory centre stimulation. This leads to a respiratory alkalosis. K and HCO3 are excreted in the urine

Phase 2 of toxicity – paradoxic aciduria occurs as the respiratory alkalosis continues because so much K+ has been lost into the urine.

Phase 3 of toxicity – dehydration, hypokalaemia and increasing metabolic acidosis occurs

Common acid/base abnormalities include a mixed respiratory alkalosis/metabolic acidosis with a normal or raised pH. There usually will be a raised anion gap (beware falsely high chloride that can make the anion gap normal)

If you like it, share it!
Tweet about this on TwitterShare on FacebookShare on Google+Email this to someonePrint this page